Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 373, NWS Nashville, TN

August 18, 20114 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 18, 2011, 6:28 PM CDT for 4 counties in Tennessee. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2011, 6:28 PM CDT (23:28 UTC)
Expired
Aug 18, 2011, 7:30 PM CDT
In force
62 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN, Lewis County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 6:45 PM CDTTSTM WND GST 602 N Mount Pleasant, TNONE INCH HAIL ALSO REPORTED.
Aug 18, 6:45 PM CDTHAIL 12 N Mount Pleasant, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

743 
WUUS54 KOHX 182328
SVROHX
TNC055-099-101-119-190030-
/O.NEW.KOHX.SV.W.0373.110818T2328Z-110819T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
628 PM CDT THU AUG 18 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILES COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  EASTERN LEWIS COUNTY IN MIDDLE TENNESSEE...
  SOUTHWESTERN MAURY COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 PM CDT

* AT 624 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR MOUNT PLEASANT...MOVING SOUTH AT 10
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3543 8749 3566 8735 3566 8732 3567 8732
      3570 8729 3566 8714 3536 8714
TIME...MOT...LOC 2328Z 014DEG 6KT 3563 8726

$$

FORECASTER:BOYD
1 follow-up statement
209 
WWUS54 KOHX 182349
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
649 PM CDT THU AUG 18 2011

TNC055-099-101-119-190030-
/O.CON.KOHX.SV.W.0373.000000T0000Z-110819T0030Z/
GILES TN-LAWRENCE TN-LEWIS TN-MAURY TN-
649 PM CDT THU AUG 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MAURY...EAST CENTRAL LEWIS...NORTHEASTERN LAWRENCE AND NORTHWESTERN
GILES COUNTIES UNTIL 730 PM CDT...

AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOUNT PLEASANT...OR 10 MILES SOUTHWEST OF COLUMBIA...MOVING SOUTH AT
9 MPH.

STORM SPOTTER IN MOUNT PLEASANT REPORTED WIND GUSTS TO 60 MPH...AND 
HAIL THE SIZE OF QUARTERS. THE SPOTTER ALSO REPORTED THAT A TREE 
FELL ON THE ROAD JUST NORTH OF MOUNT PLEASANT AND WAS BLOCKING THE 
ROAD.

LOCATIONS IMPACTED INCLUDE...
  MOUNT PLEASANT.

LAT...LON 3542 8741 3554 8735 3558 8730 3561 8726
      3563 8722 3562 8714 3536 8714
TIME...MOT...LOC 2347Z 014DEG 6KT 3556 8721

$$
BOYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:41 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 18, 3:41 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
341 PM CDT THU AUG 18 2011

.UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS TO REFLECT SCT TSTMS
GENERALLY ALONG AND NORTH OF I-40 AND ALONG AND W OF I-65 THIS
EVENING.
&&

.PREV DISCUSSION.../ISSUED 203 PM CDT THU AUG 18 2011/

DISCUSSION...
FORECAST REASONING WILL LEAN TOWARD A CONSENSUS MODEL SOLUTION
COMPROMISE FOR THE FORECAST PERIOD UNLESS OTHERWISE NOTED.

MAIN FORECAST QUANDARIES...ASSOCIATED IMPACT OF NWLY UPPER LEVEL
FLOW...TEMPS.

AS FOR TONIGHT...WOULD NOT BE SURPRISED TO SEE SOME ISO TSTMS
ACROSS PORTIONS OF THE MID STATE...ESPECIALLY THE CUMBERLAND
PLATEAU REGION THRU THE EARLY EVENING HRS. OTHERWISE...EXPECT
MOCLR TO PTCDLY SKIES FOR MOST OF THE REMAINDER OF THE NIGHT.
A WEAK SHORTWAVE IN NWLY FLOW ALOFT IS EXPECTED TO APPROACH THE
NRN HALF OF THE MID STATE LATE TONIGHT...RESULTING IN ENOUGH
INCREASED INSTABILITY TO SUPPORT ISO TSTMS ACROSS NRN PORTIONS OF
THE AREA TOWARD DAYBREAK. WITH INCREASING CLOUD COVERAGE COMING IN
LATE...AND LIGHT SLY FLOW EXPECTED AT BEST...WILL UNDERCUT BOTH
GFS/NAM MOS VALUES...AND GO WITH LOWS CLOSER TO SEASONABLE NORMS
FOR THIS TIME OF YEAR. LOWS WILL BE AROUND 70...MID 60S CUMBERLAND
PLATEAU REGION.

AS FOR FRI...AS WITH MOST NWLY UPPER LEVEL FLOW REGIMES...IT CAN BE
HARD TO PLACE CONVECTIVE DEVELOPMENT ACROSS A WIDE AREA FOR CERTAIN...
WITH SUBTLE SHORTWAVE PASSAGES...ALONG WITH DIURNAL HEATING INFLUENCES...
AND AIRMASS MOISTURE CONTENT...PLAYING KEY ROLES. CONSENSUS MODEL
SOLUTIONS HOWEVER ARE SHOWING A SHORTWAVE PASSAGE ACROSS THE MID STATE
DURING THE MORNING AND ALSO DURING THE LATER AFTERNOON HRS. WITH WEAK
FRONTAL BOUNDARY REMAINING TO OUR N...MID STATE SHOULD PERHAPS EXPERIENCE
A LITTLE BIT MORE SLY WIND AND MOISTURE FLOW...RESULTING IN THESE
ISO TSTMS DEVELOPING WITH AFTERNOON HIGH TEMPS IN THE MID 90S...UPPER 80S
ACROSS THE CUMBERLAND PLATEAU REGION.

AS FOR FRI NIGHT...LOOKS LIKE BEST POTENTIAL FOR ISO SHWRS/TSTMS ACROSS
CNTRL AND ERN PORTIONS OF THE MID STATE...WITH THE POTENTIAL FOR SCT
SHWRS/TSTMS ACROSS NRN PORTIONS OF THE CUMBERLAND PLATEAU...AS THIS
LOOKS LIKE THE AREA WITH THE BEST POTENTIAL OF EXPERIENCING IMPACTS
FROM SUBTLE SHORTWAVE PASSAGES IN THE FLOW. WITH EXPECTING A LITTLE BIT
MORE CLOUDINESS FRI NIGHT AS COMPARED TO TONIGHT...WILL GO WITH OVERNIGHT
LOWS IN THE LOWER 70S...UPPER 60S CUMBERLAND PLATEAU REGION.

AS FOR SAT...SOME MODEL DISCREPANCIES ON WHETHER SHORTWAVE PASSAGES IN
NWLY FLOW WILL CONTINUE...OR IF FLOW WILL BECOME MORE ZONAL IN NATURE...
OR HAVE SOME SLIGHT RIDGING CHARACTERISTICS. WITH THIS IN MIND...WILL
CONTINUE WITH ISO TSTMS THRU THE DAY...A GENERAL VARIABLE CLOUDINESS TREND
PER POSSIBLE SHORTWAVE PASSAGES...AND CONTINUE WITH AFTERNOON HIGH
TEMPERATURE VALUES AROUND 5 DEGREES HIGHER THAN CLIMATOLOGICAL NORMS FOR
THIS TIME OF YEAR...WITH AFTERNOON HIGHS CONTINUING IN THE MID 90S...
UPPER 80S CUMBERLAND PLATEAU REGION.

AS FOR THE REMAINDER OF THE FORECAST PERIOD...LOOK FOR A WEAK COLD
FRONT TO PUSH THRU THE MID STATE ON SUN...AND THIS...LIKE MORNING
DISCUSSION STATED...WILL BE THE BEST CHANCE FOR DEEPER MOISTURE
ACROSS THE MID STATE AND CHANCE SHWRS/TSTMS FROM SUN THRU MON.
NWLY FLOW WILL AGAIN BE PREDOMINATELY ESTABLISHED THRU NEXT WEEK...
AND JUST CAN NOT RULE OUT ISO TSTMS THRU THE ENTIRE PERIOD...AS
AGAIN...SUBTLE SHORTWAVE PASSAGES WILL CONTINUE IN NWLY FLOW ALOFT
WITH DIURNAL INFLUENCES...AND OVERALL AIRMASS MOISTURE CONTENT...
ALSO PLAYING KEY ROLES. AFTERNOON HIGHS WILL BE AROUND OR IN THE
LOWER 90S...MID TO UPPER 80S CUMBERLAND PLATEAU REGION. OVERNIGHT
LOWS WILL BE IN THE MID 60S TO LOWER 70S...LOW TO MID 60S ACROSS
THE CUMBERLAND PLATEAU REGION.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Aug 18, 5:00 AM CDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT THU AUG 18 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-191030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT THU AUG 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Special weather statement, Aug 18, 3:47 PM CDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT THU AUG 18 2011

TNZ006-007-026-027-182115-
CHEATHAM-DAVIDSON-MONTGOMERY-ROBERTSON-
347 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...MONTGOMERY
AND ROBERTSON COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SPRINGFIELD...MOVING SOUTH
AT 15 MPH.

PEOPLE IN EASTERN MONTGOMERY...NORTHERN CHEATHAM...NORTHERN DAVIDSON
AND ROBERTSON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3634 8676 3638 8725 3665 8711 3665 8681

13
Local storm report, Aug 18, 4:37 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
437 PM CDT THU AUG 18 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     CEDAR HILL              36.55N 87.00W
08/18/2011                   ROBERTSON          TN   PUBLIC

            PLAYHOUSE BLOWN INTO ROAD AND DESTROYED. SHINGLES BLOWN
            OFF OUTBUILDING. CROPS BLOWN DOWN.

&&

SHAMBURGER
Special weather statement, Aug 18, 4:38 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
438 PM CDT THU AUG 18 2011

TNZ006>008-025>028-059-062-182230-
CHEATHAM-DAVIDSON-DICKSON-MONTGOMERY-ROBERTSON-RUTHERFORD-SUMNER-
WILLIAMSON-WILSON-
438 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...DICKSON...
MONTGOMERY...ROBERTSON...RUTHERFORD...SUMNER...WILLIAMSON AND WILSON
COUNTIES...

AT 431 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS CHEATHAM...ROBERTSON AND
MONTGOMERY COUNTIES THAT ARE MOVING SOUTHEAST 20 MPH. AN OUTFLOW
BOUNDARY HAS KICKED OFF OUT AHEAD OF THE MAIN CLUSTER OF STORMS. THIS
OUTFLOW HAS WIND GUSTS ON THE ORDER OF 30 TO 40 MPH...AND WILL MOVE
DOWN THROUGH THE NASHVILLE METRO AREA SHORTLY.

LAT...LON 3633 8626 3631 8627 3630 8625 3599 8613
      3584 8658 3588 8704 3658 8764 3664 8764
      3666 8659 3664 8656 3666 8639

BOYD
Special weather statement, Aug 18, 5:29 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
529 PM CDT THU AUG 18 2011

TNZ005-006-022-023-182315-
BENTON-HOUSTON-MONTGOMERY-STEWART-
529 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR BENTON...HOUSTON...MONTGOMERY AND
STEWART COUNTIES...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS ACROSS STEWART COUNTY THAT WILL
MOVE SOUTHEAST INTO NORTHERN BENTON AND HOUSTON COUNTIES ALONG WITH
WESTERN MONTGOMERY COUNTY BY 6 PM. LOOK FOR FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...WIND GUSTS TO 40 MPH ALONG WITH HEAVY DOWNPOURS.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3643 8740 3633 8749 3633 8752 3630 8752
      3624 8757 3622 8770 3625 8778 3623 8784
      3624 8795 3618 8794 3615 8815 3622 8814
      3626 8809 3636 8810 3637 8801 3644 8807
      3653 8804 3662 8806 3668 8797

BOYD
Special weather statement, Aug 18, 5:32 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
532 PM CDT THU AUG 18 2011

TNZ027-059-060-182330-
DAVIDSON-MAURY-WILLIAMSON-
532 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON...MAURY AND WILLIAMSON
COUNTIES...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF FRANKLIN...MOVING SOUTHEAST
AT 15 MPH. LOOK FOR FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES...HEAVY DOWNPOURS OF RAIN ALONG WITH WIND GUSTS TO 40 MPH AS
THIS STORM MOVES ACROSS THE CITY OF FRANKLIN.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3611 8684 3581 8662 3570 8692 3603 8704

BOYD
Special weather statement, Aug 18, 6:21 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
621 PM CDT THU AUG 18 2011

TNZ057-058-060-094-095-190015-
GILES-HICKMAN-LAWRENCE-LEWIS-MAURY-
621 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...HICKMAN...LAWRENCE...
LEWIS AND MAURY COUNTIES...

AT 620 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF MOUNT PLEASANT...OR 13 MILES
WEST OF COLUMBIA...MOVING SOUTH AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3544 8707 3539 8739 3569 8737 3573 8719

BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 3:07 PM CDTSpecial Weather StatementOHXRobertson23 min
Aug 18, 3:16 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson29 min
Aug 18, 3:47 PM CDTSpecial Weather StatementOHXRobertson28 min
Aug 18, 4:38 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Montgomery, Robertson, Sumner, Williamson and 1 more52 min
Aug 18, 5:29 PM CDTSpecial Weather StatementOHXHouston, Stewart46 min
Aug 18, 5:32 PM CDTSpecial Weather StatementOHXWilliamson58 min
Aug 18, 6:21 PM CDTSpecial Weather StatementOHXMaury54 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.